Alert archive / North Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 32, NWS Wilmington, NC

August 11, 2024Bladen County, Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 11, 2024, 4:31 PM EDT for Bladen County, Pender County, North Carolina. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2024, 4:31 PM EDT (20:31 UTC)
Expired
Aug 11, 2024, 10:00 PM EDT
In force
5 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

Counties Bladen County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 70 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:10 PM EDTFLASH FLOOD3 Wnw Atkinson, NCReport of water flowing across the road along Beattys Bridge Rd. The road has been barricaded.
Aug 11, 6:34 PM EDTFLASH FLOODAtkinson, NCFlash flooding on roads near the intersection of East Church Street and North Rankin Street.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WGUS52 KILM 112031
FFWILM
NCC017-141-112330-
/O.NEW.KILM.FF.W.0032.240811T2031Z-240811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
431 PM EDT Sun Aug 11 2024

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southeastern Bladen County in southeastern North Carolina...
  Pender County in southeastern North Carolina...

* Until 730 PM EDT.

* At 431 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly, especially where there are already road closures 
  from previous flooding.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Burgaw, Rowan, Wards Corner, Rooks, Point Caswell, Malpass Corner, 
  Currie, The Borough, Penderlea, Montague, Long Creek, Willard, 
  Kelly, Murray Town, Ashton, Rocky Point, Carvers, White Stocking, 
  Lagoon and Lisbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous flooding from heavy rainfall can be expected, especially 
near poor drainage areas and other flood prone locations. It is 
harder to recognize flood dangers at night, as it will be difficult 
to determine the depth of the water. Roads may be damaged or washed 
away. Most flood deaths occur in vehicles. If flooding is observed, 
then turn around, don't drown.

&&

LAT...LON 3460 7865 3468 7834 3467 7833 3460 7830
      3456 7825 3472 7811 3473 7802 3471 7798
      3472 7768 3465 7765 3439 7794 3437 7817
      3440 7826 3447 7859

FLASH FLOOD...RADAR INDICATED

$$

IGB
3 follow-up statements
038 
WGUS52 KILM 112323
FFWILM
NCC017-141-120030-
/O.EXT.KILM.FF.W.0032.000000T0000Z-240812T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
723 PM EDT Sun Aug 11 2024

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  Southeastern Bladen County in southeastern North Carolina...
  Pender County in southeastern North Carolina...

* Until 830 PM EDT.

* At 723 PM EDT, the public reported thunderstorms producing heavy 
  rain across the warned area. Between 2 and 4 inches of rain have 
  fallen. The expected rainfall rate is 1.5 to 2 inches in 1 hour. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Burgaw, Rowan, Wards Corner, Rooks, Point Caswell, Malpass Corner, 
  Currie, The Borough, Penderlea, Montague, Long Creek, Willard, 
  Kelly, Murray Town, Ashton, Rocky Point, Carvers, White Stocking, 
  Lagoon and Lisbon.

Flash flooding was reported in Atkinson along Beattys Bridge Road 
and near the intersection of East Church Street and North Rankin 
Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous flooding from heavy rainfall can be expected, especially 
near poor drainage areas and other flood prone locations. It is 
harder to recognize flood dangers at night, as it will be difficult 
to determine the depth of the water. Roads may be damaged or washed 
away. Most flood deaths occur in vehicles. If flooding is observed, 
then turn around, don't drown.

&&

LAT...LON 3460 7865 3468 7834 3467 7833 3460 7830
      3456 7825 3472 7811 3473 7802 3471 7798
      3472 7768 3465 7765 3439 7794 3437 7817
      3440 7826 3447 7859

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR

$$

IGB
718 
WGUS52 KILM 120025
FFWILM
NCC017-141-120200-
/O.EXT.KILM.FF.W.0032.000000T0000Z-240812T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
825 PM EDT Sun Aug 11 2024

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  Southeastern Bladen County in southeastern North Carolina...
  Pender County in southeastern North Carolina...

* Until 1000 PM EDT.

* At 825 PM EDT, the public reported thunderstorms producing heavy 
  rain across the warned area. Between 2 and 4 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing, especially in the 
  Atkinson, Currie, and Burgaw areas.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Burgaw, Rowan, Wards Corner, Rooks, Point Caswell, Malpass Corner, 
  Currie, The Borough, Penderlea, Montague, Long Creek, Willard, 
  Kelly, Murray Town, Ashton, Rocky Point, Carvers, White Stocking, 
  Lagoon and Lisbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous flooding from heavy rainfall can be expected, especially 
near poor drainage areas and other flood prone locations. It is 
harder to recognize flood dangers at night, as it will be difficult 
to determine the depth of the water. Roads may be damaged or washed 
away. Most flood deaths occur in vehicles. If flooding is observed, 
then turn around, don't drown.

&&

LAT...LON 3460 7865 3468 7834 3467 7833 3460 7830
      3456 7825 3472 7811 3473 7802 3471 7798
      3472 7768 3465 7765 3439 7794 3437 7817
      3440 7826 3447 7859

FLASH FLOOD...OBSERVED

$$

IGB
367 
WGUS72 KILM 120154
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
954 PM EDT Sun Aug 11 2024

NCC017-141-120204-
/O.EXP.KILM.FF.W.0032.000000T0000Z-240812T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bladen NC-Pender NC-
954 PM EDT Sun Aug 11 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM EDT THIS EVENING FOR 
SOUTHEASTERN BLADEN AND PENDER COUNTIES...

The heavy rain has ended. Road closures are ongoing in several 
areas, so please continue to heed those. Flooding is likely ongoing 
in low-lying areas, with ponding on roads possible.

A Flood Watch remains in effect until 1100 PM EDT for portions of 
southeast North Carolina and northeast South Carolina.

&&

LAT...LON 3460 7865 3468 7834 3467 7833 3460 7830
      3456 7825 3472 7811 3473 7802 3471 7798
      3472 7768 3465 7765 3439 7794 3437 7817
      3440 7826 3447 7859

$$

IGB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:42 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 11, 2:42 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
242 PM EDT Sun Aug 11 2024

.SYNOPSIS...
A front stalled nearby will keep the weather unsettled through
Monday. Gradual drying will begin Tuesday as the front pushes to
the south, possibly even leading to rain-free weather beginning
Thursday as even the humidity abates.

&&

.NEAR TERM /THROUGH MONDAY/...
The stationary front and the deep moisture, 2" + precipitable water,
will continue to be the main focus. This afternoon, convection is
focused along the coast, and a second band is along the stationary
from Northeast Bladen County to the west of Florence County. Very
little synoptic forcing is seen, but at the mesoscale, the frontal
boundary and afternoon heating are supplying the lift and
instability. 

The convective allowing model focus shows on Monday, the
concentration of convection will begin along the coast and become
scattered to the western portions of the County Warning Area.

With the saturated ground from tropical storm Debby, today's ongoing
convection requires the continuation of the Flood Watch through 11
PM. Any of these slow-moving thunderstorms can quickly drop 1-2" of
rain.

The low temperatures tonight are expected to fall into the middle
70s inland and the upper 70s at the coast.  Patchy fog is expected
to develop a few hours before sunrise and dissipate by mid-morning. 
Highs on Monday will range from the upper 80s over Southeast North
Carolina and lower 90s over Northeast South Carolina.

&&

.SHORT TERM /MONDAY NIGHT/...
Frontal boundary nearly stalled and to our south Monday. Models are
in good agreement in keeping the area mostly rain-free though the
proximity of the boundary will still call for slight chance POPs
along the coast and southern zones. The boundary remains to our
south Tuesday and model POPs seem a bit too high. Granted there is
no strong push of dry air just yet but conceptually Tuesday should
really mark a downward trend in rainfall chances and moreso
intensity as PW lowers from the current all time high values.
Temperatures through the period will be close to seasonable
normals.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure builds in from the north Wednesday lowering both
dewpoints and rain chances, even moreso Thursday. A few light
showers are progged to linger but the heavy rain threat will have
ended allowing area river to see decreasing flooding, some even
dropping out of flood status altogether during this timeframe.  Late
in the week an upstream ridge strengthens and the trough in the East
does as well.  We should have a few days with highs in the low 80s
and lows in the upper 60s.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
Convection with MVFR/IFR conditions has begun along the coast
and the coastal convection is expected to shift inland through
the afternoon and evening. After the convection wanes after 04Z,
VFR conditions are expected to be short lived at the inland TAF
sites where IFR conditions for mist and ceilings are expected
after 08 UTC. At the coastal TAF sites MVFR conditions are
expected mainly after 06 UTC. Conditions are expected to improve
to VFR after 12/13 UTC.

Extended Outlook... Predominantly VFR expected this week outside
of morning fog and aftn/evening convection, as we return to a more
typical summertime pattern. A period of dry weather begins
Thursday.

&&

.MARINE...

Through Monday...As the stationary front remains inland, the
winds will remain from the southwest at around 10 knots through
Monday. Seas with a southeast swell will stay between 2 and 3
feet through the period.

Monday night through Friday... Cold front pushes through just
prior to the period leading to wind swinging around to the NE.
Not a common wind direction for the time of year but unlike with
winter fronts there is no big push of high pressure, keeping
the winds light and conditions manageable for mariners. There
will be a bit of a short period wind chop that develops,
possibly as low as 5 seconds. The high pushes south a bit
stronger later in the period keeping winds out of the NE. Seas
and winds remain mellow-until the Ernesto swells arrive with
could be as soon as Friday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 11 PM EDT this evening for NCZ087-096-099-
     105>110.
SC...Flood Watch until 11 PM EDT this evening for SCZ017-023-024-
     032-033-039-054>056-058-059.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...RH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...RH
MARINE...ILM
Hazardous weather outlook, Aug 11, 2:34 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
234 PM EDT Sun Aug 11 2024

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-056-058-
059-121845-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
234 PM EDT Sun Aug 11 2024

...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall from scattered to numerous thunderstorm especially on
Monday could produce localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-121845-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
234 PM EDT Sun Aug 11 2024

...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.
   Flood Watch.

In addition, heat indices will reach 100-104 degrees today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy Rainfall from scattered to numerous thunderstorm especially on
Monday could produce localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-121845-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
234 PM EDT Sun Aug 11 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 11, 3:16 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
316 PM EDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     Lightning        1 W Smith Creek         34.26N  77.89W
08/11/2024                   New Hanover        NC   NWS Employee

            Lightning strike caused a structural fire in the
            Deerbrook apartment complex. Time estimated by radar.

&&

Event Number ILM2400305

IGB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:16 PM EDTFlash Flood Warning Considerable damage threatILMBladen, Columbus, Robeson3 hr
Aug 10, 9:12 PM EDTRiver Flood WarningILMBladen61 hr
Aug 11, 2:43 AM EDTFlood WatchILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson19 hr
Aug 11, 2:26 PM EDTAreal Flood AdvisoryILMBrunswick64 min
Aug 11, 2:28 PM EDTAreal Flood AdvisoryILMPender3 hr
Aug 11, 3:38 PM EDTAreal Flood AdvisoryILMBladen, Pender112 min
Aug 11, 5:24 PM EDTAreal Flood AdvisoryILMColumbus3 hr
Aug 11, 6:02 PM EDTFlash Flood WarningILMBladen, Robeson4 hr

Nearby

Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.